Friday, January 8, 2010

Two hours in the emergency room

I woke up this morning and could hardly walk. Despite icing my calf for an hour and a half last night it was swollen this morning and damn painful. The family ended up taking me to emergency today because I couldn't drive. Despite booking an appointment I waited for an hour and a half and when I finally got in the doctor's first comments were "So, you're a runner and you're 45. There's your problem". Then he smiled. He was being funny not sarcastic...he was a great guy. He gave me a full examination and gave me the good news. It is not a torn achilles but a tear at the bottom of the calf muscle where the gastrocnemius and soleus muscles come together. The doctor boosted my ego with the comment that the reason it had likely happened is that I have very large calf muscles from running/hiking/working out for the past 30 years. That may be true about my calves but I have quads like a seagull. The doctor proceeded to give me heel cups to elevate the back of my heel and reduce stretching on the tear, gave me crutches for the next two weeks, recommended high doses of ibuprofen for the next two weeks and twice daily icing and elevation. Oh...and to cap it all off he said that at this point this was likely to be a recurring injury. Sweet. I'd say my big eyed dreams of running 1000 miles in a year might be very much at risk and I'll get back to lifting weights and building back the upper body mass I had started stripping off to lose weight for running. When my legs back in action maybe I'll get back to cycling on a daily basis instead. Until then I can honestly say that I am disappointed, angry, feeling old and generally disillusioned. Pretty much how I felt when I tore both rotator cuffs a couple of years ago and couldn't work out properly for 18 months. Crap.

1 comment:

  1. I can only sympathise Antony: I recently twisted my ankle just walking downstairs at home and suffered for 8 weeks not being able to walk properly, using a stick and initially taking Ibuprofen then Co-Codamol. Beware of taking Ibuprofen for too long because of stomach irritation and, if necessary, get a proton pump inhibitor such as lansoprazole (Zoton Fast Tab) from your medic. Best Wishes, Robert